Lightning, Covington
- When
- June 30, 4:30 AM CST to 4:50 AM CST
- Where
- Covington County, Opp to Andalusia
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -86.250
A line of thunderstorms moved through Covington county around sunrise. The thunderstorms produced several lightning strikes that damaged transformers and knocked out power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A line of thunderstorms moved through Covington county around sunrise. The thunderstorms produced several lightning strikes that damaged transformers and knocked out power. An underground water line was struck and shattered the pipe. Water was shut off for over an hour to repair the pipe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 4:15 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 515 AM CDT MON JUN 30 2008 .SHORT TERM (TODAY AND TONIGHT)...ALREADY UPDATED/CORRECTED THE MORNING FCST PACKAGE SEVERAL TIMES AFTER INITIAL ISSUANCE DUE TO THE RAPID DEVELOPMENT OF CONVECTION OVER THE NORTH CENTRAL PART OF THE FCST AREA THIS MORNING. BASICALLY RAISED POPS FROM GOOD CHANCE TO LIKELY CATEGORY ACROSS THIS AREA AS THIS ACTIVITY WILL LIKELY BE ONGOING AT...AND CONTINUING PAST...12Z. (NOTE: ALSO HAD TO MAKE A CORRECTION TO THURSDAY MAX TEMPS IN THE CAMDEN/WILCOX COUNTY AREA. OTHERWISE NO CHANGES WERE MADE TO INITIAL MORNING ZFP PACKAGE.) 500 MB TROUGH WILL BRING UPPER FLOW BECOMING MORE NORTHWEST. ASSOCIATED COLD FRONT WILL MOVE ACROSS THE THE AREA BRINGING LIKELY CHANCES OF RAIN TO PORTIONS OF THE FCST AREA TODAY...THEN KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH TONIGHT. PRECIPITABLE WATER WILL DECREASE TO LESS THAN 1.5 BY TONIGHT AS THE POPS TAPER TO ISOLATED LATE IN THE PERIOD. TODAYS WET MICROBURST RISK IS LOW. 77/BD && .LONG TERM (TUESDAY THROUGH SUNDAY)...THE FRONTAL BOUNDARY MENTIONED IN THE SHORT TERM DISCUSSION WILL DRIFT SOUTH TO THE COAST OR JUST OFFSHORE OVER THE GULF BY TUESDAY...WHERE IT WILL GRADUALLY DISSIPATE. DEEPER LAYER DRY AIRMASS MOVES INTO THE REGION JUST BEHIND THIS FRONT...THUS RAIN CHANCES EXPECTED TO BE LOW TO NONE TUESDAY THROUGH THURSDAY. PRECIPITABLE WATER VALUES BEGIN TO CREEP BACK UP AS SFC RIDGE REBUILDS FROM THE EAST BY THURSDAY AND RETURN FLOW MOISTURE INCREASES. ANOTHER UPPER LEVEL DISTURBANCE WILL BE APPROACHING THE FCST AREA BY THE END OF THE WEEK...WITH UPPER LEVEL TROF MAINTAINING ITSELF OVER...OR JUST WEST OF THE REGION...THROUGH THE UPCOMING HOLIDAY WEEKEND. WITH THIS...WILL BE SEEING A RETURN OF CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE REGION BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. TEMPS EXPECTED TO BE NEAR NORMAL THROUGH LONG TERM PERIOD...WITH LOWS GENERALLY IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE UPPER 80S AND LOWER 90S. 12/DS && .MARINE...WEAKENING COLD FRONT WILL DRIFT OVER THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS BRINGING STRONG GUSTY WINDS AND HIGHER STEEP WAVES WILL DEVELOP ACROSS THE MARINE AREA AS THE FRONT MOVES SLOWLY OFFSHORE THROUGH MONDAY EVENING. IT WILL DISSIPATE OVER THE NORTHERN GULF WATERS ON TUESDAY AS A HIGH BUILDS EAST ACROSS THE SOUTHEASTERN STATES THROUGH LATE IN THE WEEK. SEAS WILL BE TO 3 FEET AS WINDS START APPROACHING 13 TO 14 KNOTS LATE IN THE WEEK. 77/BD && .FIRE...STILL EXPECTING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY...BUT A DRIER AIRMASS WITH LOWER RAIN CHANCES IS EXPECTED TUESDAY THROUGH THURSDAY. AFTERNOON RELATIVE HUMIDITY VALUES WILL DROP INTO THE UPPER 30S AND LOWER 40S ACROSS INTERIOR PORTIONS OF THE FCST AREA ON TUESDAY AND WEDNESDAY AFTERNOONS...THEN BEGIN TO INCREASE ONCE AGAIN DURING THE LATER PART OF THE WEEK. NO HEADLINES. 12/DS && .PRELIMINARY POINT TEMPS/POPS... MOBILE 87 66 91 68 / 50 20 05 05 PENSACOLA 87 69 88 71 / 50 20 10 05 DESTIN 83 76 87 73 / 70 20 20 10 EVERGREEN 88 63 89 60 / 60 20 05 05 WAYNESBORO 89 61 91 64 / 30 10 05 05 CAMDEN 88 64 91 64 / 30 10 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 709 PM CDT SUN JUN 29 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-301200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 709 PM CDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH ALABAMA...INLAND SOUTHEAST MISSISSIPPI...THE WESTERN FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT AND MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN DEVELOPING AFTER SUNRISE ON MONDAY AS A WEAKENING COLD FRONT MOVES SOUTH TO THE GULF COAST. THE THUNDERSTORMS WILL BE MOST NUMEROUS IN THE LATE MORNING AND AFTERNOON HOURS. A FEW STORMS IN THE LATE MORNING AND AFTERNOON HOURS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES IN ADDITION TO HEAVY RAINS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY. RAIN CHANCES WILL DECREASE DURING THE MIDDLE PART OF THE WEEK AS THE FRONT DRIFTS JUST SOUTH OF THE AREA AND DRIER AIR MOVES IN FROM THE NORTH. AN INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED ONCE AGAIN TOWARD THE UPCOMING 4TH OF JULY WEEKEND WHEN ISOLATED STRONG STORMS WILL AGAIN BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR MONDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 439 AM CDT MON JUN 30 2008 ALZ060-301015- COVINGTON- 439 AM CDT MON JUN 30 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY... AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR SANFORD...MOVING EAST AT 26 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ONYCHA...OPP AND ESTOTHEL THROUGH 515 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119008.